Alert archive / Nebraska / Flash Flood Warnings in 2016

Flash Flood Warning 20, NWS Omaha, NE

July 11, 20164 counties in Nebraska

NWS Omaha, NE issued this flash flood warning at Jul 11, 2016, 6:50 PM CDT for 4 counties in Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2016, 6:50 PM CDT (23:50 UTC)
Expired
Jul 11, 2016, 9:45 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Cuming County, NE, Stanton County, NE, Thurston County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

672 
WGUS53 KOAX 112350
FFWOAX
NEC039-167-173-179-120245-
/O.NEW.KOAX.FF.W.0020.160711T2350Z-160712T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
650 PM CDT MON JUL 11 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN STANTON COUNTY IN NORTHEASTERN NEBRASKA...
  NORTHWESTERN CUMING COUNTY IN NORTHEASTERN NEBRASKA...
  SOUTHEASTERN WAYNE COUNTY IN NORTHEASTERN NEBRASKA...
  WEST CENTRAL THURSTON COUNTY IN NORTHEASTERN NEBRASKA...

* UNTIL 945 PM CDT

* AT 650 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. TWO TO THREE INCHES OF RAIN MAY
  HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  STANTON...WISNER...PENDER...PILGER...THURSTON...
  THE HIGHWAY 15 AND 32 JUNCTION AND THE HIGHWAY 9 AND 51 JUNCTION.

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 84 AND
106.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4219 9688 4220 9658 4201 9667 4178 9716
      4203 9727

$$

DEWALD
1 follow-up statement
159 
WGUS73 KOAX 120128
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
828 PM CDT MON JUL 11 2016

NEC039-167-173-179-120245-
/O.CON.KOAX.FF.W.0020.000000T0000Z-160712T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STANTON NE-CUMING NE-WAYNE NE-THURSTON NE-
828 PM CDT MON JUL 11 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
EASTERN STANTON...NORTHWESTERN CUMING...SOUTHEASTERN WAYNE AND WEST
CENTRAL THURSTON COUNTIES...

AT 827 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN WERE MOVING OUT OF THE WARNED AREA. UP TO THREE INCHES OF
RAIN MAY HAVE ALREADY FALLEN IN SOME AREAS. FLASH FLOODING COULD BE
OCCURRING IN RURAL AREAS AROUND STANTON...PILGER...AND WISNER. 

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 84 AND
106.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4219 9688 4220 9658 4201 9667 4178 9716
      4203 9727

$$

DEWALD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:31 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 11, 3:31 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
331 PM CDT MON JUL 11 2016

.SHORT TERM...(tonight through Thursday)
Issued at 316 PM CDT Mon Jul 11 2016

Forecast concerns will be the extent of severe storms and heavy
rain through this evening...then lingering thunderstorm chances
Tuesday. The latest SPC mesoscaled discussion (SWOMCD) reveals
Severe weather watches will be coordinated later this afternoon.

The short version for the severe weather potential and heavy rain
discussion is that the greatest threat/areal coverage should be
from MN into northwest Iowa toward Macy and parts of Pottawattamie
Co. with severe weather possible across parts of the rest of the
local area ahead of and along the front as temperatures warm into
the 90s and instability and 0-6km shear increase to 4k J/KG 40 to
50kts. All modes of severe weather will be possible due to ample
shear and instability. Two inches of PWAT is pooled ahead of and
along the front. The storms will be moving...with mean winds over
30kts...so...although they are not slow moving...they will be
capable of putting down heavy rain as they move and training of
storms will also contribute to heavy rain.

This morning's 12Z sounding had 1.49 inches of PWAT which is 133
percent of normal.  The upper air charts had an h3 100kt jet over
northern UT and WY with the closed h5 low over eastern MN.  Warm h7
temperatures from 15-18 deg were noted throughout much of the
western Plains and may have set a daily record at LBF and DDC.  H85
moisture was around 15 to 16 deg C with a 45kt low level jet.
Despite the warm mid level temperatures, we have had some elevated
thunderstorms develop above the cap.  Only a few showers at the
present time with this first batch of mid level moisture. The
latest WSR-88D shows a line of showers in western Iowa with this
moisture and weak first wave. At 20Z...temperatures were already
in the lower 90s with south winds 20 to 30 mph and gusty and
dewpoints in the 70s. Heat index values were in the 90s to 105.

Storms should be ongoing at the start of our forecast period at 00z.
The latest SPC HRRR has storms increasing around Norfolk and Pierce
around 21Z.  This is similar to the RAP/HRRRX/HRRR with increasing
coverage as the storms develop ahead of and along the front.

Through tonight, the closed h5 low is progged by the short range
models to be centered just north of the U.S. border in
Saskatchewan...with lowering heights southward across the Plains.  A
50kt h7 jet over Montana plunges southeastward into the Dakotas and
continues pushing east into Minnesota.  H7 moisture progs have
moisture in a swath from Oklahoma into Iowa and the Northern Plains
with a second more localized area pooling in parts of Nebraska and
western Iowa in the area of the h7 trough.  With time as the trough
pushes south...the pooled moisture shifts into northern Kansas and
northern Missouri by 09z.  The 30 to 40kt h85 jet from the south
will shift into Iowa and Minnesota by 00z...however 20 deg C
dewpoints will cover a large part of the forecast area and the h85
front is still back around KOFK.  Through 06z...the h85 front makes
it to koma and klnk and near FNB and Clarinda by 12z.

severe weather parameters show 4000j/kg ML CAPE and weakening
inhibition. Downdraft CAPE exceeds 1500 j/kg and is favorable for
damaging winds. Our freezing level on our 19Z sounding was quite
high at 14.5k ft agl. Forecasts of the Exp HRRR MLCAPE are around
4000 j/kg 21z-00z. RAP STP progs are focused from northwest IA
into MN. 1km EHI is highest in this same area at 00z around Macy
to northwest IA and MN and continues highest in the evening along
the MO River and northeast for parts of IA/MN.

The various QPF amounts from the model forecasts are highly variable
and the development and interactions with storms always makes it
tough to pin down areas that see low amounts of rain and those that
receive the locally heavy rain.  PWAT values are around 2 inches
ahead of the front and the thickness progs show diffluence for parts
of western IA. The excessive rainfall forecasts highlight a large
area ahead of the cold front from eastern Nebraska and the western
2/3rds of Iowa.  This is a large area as these storms will be
capable of putting down heavy rains. The current qpf blend has a
half an inch to an inch or so south of I80...then broadens to
include the counties in the Omaha/CBF metro areas into much of west
central and southwest Iowa. We will have a general area of half and
inch to an inch and a quarter of rain in the forecast...realizing
some will receive less and some will receive more.

The storms move through the northern parts of the forecast
area...then linger across the southeast Nebraska and southwest
Iowa after midnight. Retain pops south of I80 for thunderstorms
re-developing Tuesday afternoon.

Another shortwave will push through Wednesday and Wednesday
night...thus have increased pops for these periods.

.LONG TERM...(Thursday night through Monday)
Issued at 310 PM CDT Mon Jul 11 2016

Thunderstorm chances return to the forecast area Thursday night
and Friday ahead of and with a shortwave embedded in the flow.sporatic
thunderstorm chances continues into the weekend as the ridge
amplifies and we can see weak shortwaves move through the flow.
Temperatures should be seasonal...in the 80s to lower 90s.

&&

.AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Tuesday)
Issued at 1237 PM CDT Mon Jul 11 2016

Deteriorating conditions are likely at all terminals in
association with a strong cold front moving through eastern
nebraska late this afternoon. The environment will be quite
favorable along the boundary for strong/severe storm development
late this afternoon/early evening hours. At this point...feel
confident enough to include 50kt wind gusts along with heavy rain within
the tempo groups. conditions improving then shortly after
midnight.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...DEE
Hazardous weather outlook, Jul 11, 5:37 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
537 PM CDT MON JUL 11 2016

IAZ043-055-056-069-079-080-090-091-NEZ012-015-017-018-030>034-
042>045-050>053-065>068-078-088>093-121245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-CEDAR-THURSTON-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-
BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-
PAWNEE-RICHARDSON-
537 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR A LARGE PART OF THE
AREA UNTIL 10PM.

SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES ARE ALL POSSIBLE.

THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE FRONT AND THEN
SWEEP EASTWARD DURING THE EVENING. VERY WARM TEMPERATURES ALOFT
WILL HINDER COVERAGE INITIALLY, HOWEVER COVERAGE SHOULD INCREASE
THROUGHOUT THE EVENING AS WELL.  FAVORABLE INSTABILITY AND SHEAR
PARAMETERS WILL BE IN PLACE ALLOWING FOR SUPERCELL DEVELOPMENT
BEFORE MERGING INTO A LINE OF STORMS WITH DAMAGING WINDS BECOMING
THE PRIMARY HAZARD. IN ADDITION LOCALLY HEAVY RAINFALL OF 2 INCHES
OR MORE LIKELY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

THE THREAT OF SEVERE WEATHER SHOULD BE ENDING BY MID EVENING IN
NORTHEAST NEBRASKA...BUT COULD PERSIST PAST MIDNIGHT IN EAST
CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS ALL OF SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AGAIN ON TUESDAY AND
WEDNESDAY...MAINLY SOUTH OF INTERSTATE 80. THE COLD FRONT MOVING
THROUGH MONDAY NIGHT IS FORECAST TO STALL JUST SOUTH OF THE AREA
EARLY TUESDAY...THEN SURGE BACK NORTH INTO OUR AREA TUESDAY
AFTERNOON AND WEDNESDAY.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE EACH DAY FRIDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS HAVE BEEN ACTIVATED FOR THIS EVENING.

NEZ011-016-121245-
KNOX-ANTELOPE-
537 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE EACH DAY FRIDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT OR TUESDAY.

ZAPOTOCNY

In the hours before

Special weather statement, Jul 11, 5:12 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
512 PM CDT MON JUL 11 2016

NEZ031-032-112245-
STANTON NE-MADISON NE-
512 PM CDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STANTON AND NORTHEASTERN
MADISON COUNTIES UNTIL 545 PM CDT...

AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
STANTON...OR 9 MILES SOUTHEAST OF NORFOLK...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STANTON AND PILGER.

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 81 AND 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NEBRASKA.

LAT...LON 4200 9737 4209 9723 4209 9702 4189 9702
      4188 9736
TIME...MOT...LOC 2212Z 256DEG 16KT 4197 9725

BOUSTEAD
Special weather statement, Jul 11, 5:56 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
556 PM CDT MON JUL 11 2016

NEZ018-031>033-112330-
STANTON NE-MADISON NE-CUMING NE-WAYNE NE-
556 PM CDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STANTON...NORTHWESTERN
CUMING...SOUTH CENTRAL WAYNE AND EASTERN MADISON COUNTIES UNTIL 630
PM CDT...

AT 556 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF PILGER...OR 15 MILES EAST OF NORFOLK...MOVING EAST
AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STANTON...WISNER...BEEMER...PILGER...
8 MILES SOUTH OF STANTON AND 8 MILES SOUTH OF WAYNE.

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 84 AND
106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NEBRASKA.

LAT...LON 4180 9727 4194 9737 4220 9700 4194 9677
TIME...MOT...LOC 2256Z 253DEG 10KT 4197 9712

BOUSTEAD
Special weather statement, Jul 11, 6:34 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
634 PM CDT MON JUL 11 2016

NEZ015-018-032-033-120000-
STANTON NE-THURSTON NE-CUMING NE-WAYNE NE-
634 PM CDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STANTON...
NORTHWESTERN CUMING...SOUTHEASTERN WAYNE AND SOUTHWESTERN THURSTON
COUNTIES UNTIL 700 PM CDT...

AT 634 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PILGER...OR 18 MILES EAST OF NORFOLK...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STANTON...WISNER AND PILGER.

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 93 AND
106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NEBRASKA.

LAT...LON 4187 9719 4193 9726 4215 9685 4203 9674
      4188 9688
TIME...MOT...LOC 2334Z 264DEG 9KT 4196 9708

BOUSTEAD
Local storm report, Jul 11, 6:43 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
643 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND GST     3 NNE THE HIGHWAY 15 AN 41.87N 97.02W
07/11/2016  M56 MPH          STANTON            NE   STORM CHASER

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:12 PM CDTSpecial Weather StatementOAXStanton33 min
Jul 11, 5:56 PM CDTSpecial Weather StatementOAXStanton34 min
Jul 11, 6:34 PM CDTSpecial Weather StatementOAXStanton26 min
Jul 11, 6:45 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton, Thurston, Wayne30 min

Nearby

Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.